Winter Storm, Cottonwood
- When
- December 15, 2:00 PM CST to December 16, 6:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Freezing drizzle and freezing rain produced icy roads. The freezing precipitation was followed by a snowfall of 3 to 6 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Freezing drizzle and freezing rain produced icy roads. The freezing precipitation was followed by a snowfall of 3 to 6 inches. The snow was accompanied by wind gusts over 40 mph. The wind caused visibilities to drop to less than a quarter mile at times in blowing snow...and also caused drifting snow. The combination of freezing precipitation, snow, and strong winds also caused downed electrical lines and resulting power outages...especially in Murray and Nobles Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 10:40 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CST MON DEC 15 2003 .DISCUSSION... CURRENT FCST STILL ON TRACK. DID UPDATE EARLIER TO DELAY WINTER STORM WARNING ALONG I29 UNTIL LATE AFTN. SYS A LITTLE SLOWER TO ORGANIZE BUT LATEST MODELS CONT TREND OF BRINGING BAND OF 2-5 INCH SNFALL ACRS CWA ALONG WITH VERY STRONG WINDS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WARNING FOR THIS AFTERNOON AND TONIGHT FOR ZONE IAZ001. WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONES IAZ002>003...IAZ012>014...IAZ020>022...IAZ031>032. MN...WINTER STORM WARNING FOR THIS AFTERNOON AND TONIGHT FOR ZONES MNZ071>072...MNZ097>098. WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONES MNZ080>081...MNZ089>090. NE...WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONES NEZ013>014. SD...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR ZONES SDZ038>040...SDZ050...SDZ052>070. WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONE SDZ071. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CST SUN DEC 14 2003 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIND AND FOG... AREAS OF FOG...SOME OF IT DENSE...ARE EXPECTED TONIGHT WITH VISIBILITIES GENERALLY 1 TO 3 MILES. HOWEVER SOME LOCATIONS MAY DROP TO A HALF MILE OR LESS...ESPECIALLY IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF LIGHT RAIN OR LIGHT FREEZING DRIZZLE ARE EXPECTED TO DEVELOP TOWARD DAWN MONDAY MORNING...WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. AREAS OF FREEZING PRECIPITATION WILL THEN SPREAD EAST OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE MORNING. IN WESTERN PARTS OF THE REGION...THE FREEZING PRECIPITATION WILL BE CHANGING TO SNOW BY LATE MORNING...AND OVER THE ENTIRE AREA BY LATE AFTERNOON. THE SNOW WILL CONTINUE INTO MONDAY NIGHT...WITH MODERATE TO HEAVY SNOWFALL POSSIBLE AT TIMES. THE MOST SIGNIFICANT SNOWFALL AMOUNTS ARE EXPECTED TO BE NORTH OF A LINE...FROM WAGNER SOUTH DAKOTA...THROUGH SIOUX FALLS...MARSHALL MINNESOTA. ALONG WITH THE SNOW...WINDS WILL BECOME NORTHWEST AND INCREASE TO 20 TO 35 MPH...CAUSING BLOWING AND DRIFTING SNOW. THE SNOW WILL BE ENDING FROM WEST TO EAST LATE MONDAY NIGHT INTO TUESDAY MORNING. THE STRONG WINDS WILL ALSO BE DECREASING FROM WEST TO EAST TUESDAY MORNING...REDUCING THE BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331579, 5331580, 5331673, 5331674, 5331675, 5331676, 5331677, 5331678.